Article Text

Download PDFPDF
Unusual association of diseases/symptoms
Vertebral artery dissection in weightlifter with performance enhancing drug use
  1. Andrew Low1,
  2. Julie Dovey2,
  3. Janice Ash-Miles3
  1. 1Department of General Medicine, Southmead Hospital, Bristol, UK
  2. 2Department of Stroke Medicine, Bristol Royal Infirmary, Bristol, UK
  3. 3Department of Radiology, Bristol Royal Infirmary, Bristol, UK
  1. Correspondence to Dr Andrew Low, andytlow{at}hotmail.com

Summary

This case report describes a transient ischaemic attack secondary to vertebral artery dissection (VAD) in a young male body builder. This occurred following weight training with weights across the back and shoulders. The patient was also known to take multiple performance enhancing agents including anabolic steroids, slimming agents, stimulants and human growth hormone. Cases of VAD have been described with cervical manipulation in the past and an association between the use of anabolic steroids and embolic strokes has been described. To the authors knowledge, this is the first case describing a link between VAD, weight training and anabolic steroids.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.